Kansas, 2018Damaging Winds in Kansas, August 5, 2018
August 5, 2018 · NWS GLD · 3 events in 3 counties and zones
During the late afternoon on August 5th, 2018, a severe thunderstorm hit Quinter, KS leading to thunderstorm wind damage. Thunderstorm wind gust speeds were estimated at 90 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon on August 5th, 2018, a severe thunderstorm hit Quinter, KS leading to thunderstorm wind damage. Thunderstorm wind gust speeds were estimated at 90 MPH. An hour later, a line of severe thunderstorms moved east across northwest Kansas. Thunderstorm wind gusts were measured as high as 80 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 2:55 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sun Aug 5 2018
.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Aug 5 2018
Uncertain and low confidence forecast. Subtle features surface and
aloft. Cloud cover and early convection have hindered instability
in some place. In general, it is a messy setup out there. Outflow
boundaries and at least one surface trough are over the area at
this time. Cold front remains to the north and is expected to move
through tonight. Right rear quadrant is current affecting the
area. Also the first in a number shortwaves are moving through.
General consensus of high resolution/Cams is for spotty and
unorganized convection. Most intense convection looks to be move
in from the west and northwest during the evening and overnight
hours. Put pops in the high chance category ahead of surface
trough and shortwave. These storms should move to the south and
east through the night. Look to have a chance for isolated severe
and locally heavy rainfall.
On Monday morning, look to have some lingering rainfall in the
morning. Front will have moved through and looks to go south of
the area with upslope flow behind it. At this same time area gets
affected by right rear quadrant of the upper jet and another
shortwave. Models not too excited about the afternoon
precipitation chances over our area. It is possible that main area
of rainfall could be south of area. Considering the shear in
place, there looks to be a chance of severe in the afternoon.
It will be cooler tomorrow area wide due to being in a postfrontal
upslope air mass, and lingering cloud cover and precipitation.
Depending on the cloud cover, the temperatures could go either
direction.
.LONG TERM...(Monday night through Sunday)
Issued at 131 PM MDT Sun Aug 5 2018
A persistent upper-level ridge will be present over the southwest
United States Monday evening while a broad longwave upper-level
trough over the northern Great Plains slowly progresses eastward.
The combination of these two features aloft will produce a jet of
relatively strong upper-level westerlies/northwesterlies over the
Central High Plains which should last until Wednesday. This upper-
level flow pattern is conducive to the formation of several
shortwave troughs developing lee of the Rockies which may provide
the conditions necessary for showers and thunderstorms in the Tri-
State Region. As such, the afternoon/evening hours for Monday,
Tuesday, and Wednesday could all see scattered showers and
thunderstorms across the area with PoPs around 20-40% in some
places. More exact timing and location of these storms will be
difficult before the day of for each event, but it is possible
that some of these storms may be severe. The main threats if so
would be large hail and damaging winds.
Starting Wednesday, the ridge over the southwest United States
begins to expand northward, bringing a more northerly flow pattern
over the Central High Plains which will last from Thursday through
Sunday next week. The end of next week is therefore expected to
be much drier, especially as the upper-level flow becomes weaker
and strong vertical wind shear is no longer present over the Tri-
State Region.
Temperatures will be slightly cooler next week with highs generally
in the upper 80s across the Central High Plains and lows generally
in the low 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Aug 5 2018
Messy and uncertain forecast. Models showing ideas and coverage in
regards to where thunderstorms will be. Believe there will be a
lull in any precipitation until later this afternoon into early
this evening. Due to the uncertainty and this still being 6 to 7
hours away, chose to only have Vcts from 00 to 01z through 06z at
both sites. Conditions will be vfr unless a thunderstorm moves
across and then sub vfr conditions will occur.
The winds will be highly variable and unpredictable due to the
convection. In general this afternoon into this evening the winds
will be southeast to east at 10 knots or less. After midnight the
winds should shift to the north around 10 knots and will continue
through the end of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Aug 5, 10:40 AM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1040 AM MDT Sun Aug 5 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1040 AM MDT Sun Aug 5 2018 /1140 AM CDT Sun Aug 5 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected across the area into the
overnight hours. Some of these storms could become severe this
afternoon and evening. The main threats will be damaging winds,
large hail of at least 2 inches in diameter, and locally heavy
rainfall which could cause flash flooding. An isolated tornado will
be possible for locations along the Nebraska and Kansas border.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
There is a Marginal Risk for severe thunderstorms across northeast
Colorado and northwest Kansas Monday afternoon and evening. Threats
will include large hail and damaging winds...as well as locally heavy
rainfall creating potential isolated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and evening over
the entire area.
In the hours before
Special weather statement, Aug 5, 4:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM CDT SUN AUG 5 2018
KSZ014-015-052215-
Sheridan KS-Thomas KS-
505 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 515 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Menlo, or 11 miles north of Oakley, moving east at
55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hoxie, Menlo, Angelus and Seguin.
LAT...LON 3918 10085 3935 10089 3945 10043 3918 10038
TIME...MOT...LOC 2205Z 261DEG 46KT 3928 10078
EV
Special weather statement, Aug 5, 4:20 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM CDT SUN AUG 5 2018
KSZ015-016-052245-
Sheridan KS-Graham KS-
520 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND NORTHWESTERN
GRAHAM COUNTIES UNTIL 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Menlo, or 8 miles west of Hoxie, moving east at 50
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hoxie, Morland, Seguin, Tasco and Studley.
LAT...LON 3919 10066 3937 10072 3956 10006 3924 9995
TIME...MOT...LOC 2220Z 254DEG 45KT 3931 10060
EV
Thunderstorm Wind, Gove
- When
- August 5, 4:45 PM CST
- Where
- Gove County, 0.54 mi W of Quinter
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -100.240
Tree uprooted and roof blown off a house. Animal pen and other structural material blown against a chain link fence enclosure.
Thunderstorm Wind, Wallace
- When
- August 5, 5:50 PM MST
- Where
- Wallace County, 11.61 mi N of Sunland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.046, -101.813
Thunderstorm Wind, Logan
- When
- August 5, 7:10 PM CST
- Where
- Logan County, 0.55 mi ENE of Mc Allaster
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.004, -101.391
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5 to 6, 20181 death · 23 injured · 6 events
- Hail and Damaging Winds in Mississippi, August 5 to 7, 2018$155,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Florida, August 5, 2018$70,000 · 2 events
- Hail and Damaging Wind in Michigan, August 5, 2018$20,000 · 1 in hail · 4 events
- Tornado and Hail in Iowa, August 5, 2018EF0 · 11 events
- Hail and Damaging Winds in Colorado, August 5, 20182.75 in hail · 7 events
- Damaging Winds in Wyoming, August 5, 201868 kt wind · 6 events
- Flash Flood and Hail in Pennsylvania, August 5, 2018$3,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Illinois, August 5, 2018$10,000 · 60 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, August 5, 20181 in hail · 4 events
- Hail and Damaging Winds in Iowa, August 5, 201870 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 5, 20181 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778219, 778220, 778221.